Alert archive / Wisconsin / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Oct 20, 2021, 1:44 PM CDT for Buffalo County, Wisconsin; Winona County, Minnesota. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 20, 2021, 1:44 PM CDT (18:44 UTC)
- Expired
- Oct 20, 2021, 2:45 PM CDT
- In force
- 61 min
- Issued by
- NWS La Crosse, WI
- Hail
- 0.25 in
- Wind
- 30
Counties Winona County, MN, Buffalo County, WI
The radar
The La Crosse radar (KARX), 57 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 20, 2:40 PM CDT | HAIL 0.75 | Cochrane, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
417
WWUS83 KARX 201844
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
144 PM CDT Wed Oct 20 2021
MNZ079-088-095-WIZ032-201945-
Wabasha MN-Fillmore MN-Winona MN-Buffalo WI-
144 PM CDT Wed Oct 20 2021
...Strong thunderstorms will impact portions of western Winona,
northeastern Wabasha, eastern Fillmore and Buffalo Counties through
245 PM CDT...
At 143 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Plum City to near Kellogg to near
Lanesboro. Movement was northeast at 45 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Winona, Mondovi, Wabasha, Alma, Buffalo, Goodview, Rushford,
Lewiston, Buffalo City, Fountain City, Lanesboro, Stockton,
Rollingstone, Altura, Kellogg, Modena, Dodge, Wilson and Waumandee.
This includes Interstate 90 in Minnesota between mile markers 238 and
255.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4441 9208 4459 9202 4460 9153 4425 9153
4422 9157 4421 9160 4418 9160 4417 9161
4414 9156 4411 9155 4410 9154 4404 9157
4403 9156 4385 9172 4384 9173 4383 9173
4354 9198 4422 9198 4442 9215
TIME...MOT...LOC 1843Z 208DEG 38KT 4460 9220 4428 9195 4367 9194
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
$$
04What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Oct 20, 12:47 PM CDT, 57 minutes earlier.
Area forecast discussion, Oct 20, 12:47 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1247 PM CDT Wed Oct 20 2021 .SHORT TERM...(Today and tonight) Issued at 317 AM CDT Wed Oct 20 2021 At 3 AM, skies were variably cloudy across the Upper Mississippi River Valley. Scattered showers were located across central and north-central Wisconsin. These were associated with the right entrance region of a 700 mb jet. Additional scattered showers and storms were located across north-central Iowa and south-central Minnesota. These were associated with moderate 700 mb moisture transport. Temperatures ranged from 43F at Black River Falls WI to 58F at La Crosse WI. The 20.00z models are in good agreement that a strengthening low pressure system will move east northeast from Omaha, NE early this morning to southeast Minnesota by late this afternoon and into northern Lower Michigan by Thursday morning. Like the past couple of days, the NAM is too high with its surface dew points. It has these dew points climbing into the mid and upper 60s. Meanwhile, the other models have these dew points more in the upper 50s for this afternoon and evening. Most unstable CAPES climb into the 800 to 1K J/kg along and ahead of this low pressure system from this afternoon into the evening. Like yesterday, it looks like the storms will remain elevated. Unlike the past couple of days, there appears to be more mid-level moisture. This will aid in the development of showers and storms. Despite a skinny CAPE profile in the soundings, low freezing heights and steep mid level lapse rates will aid in the development of hail up to 1-inch in diameter. The greatest threat will be from 2 PM to 8 PM. Rain totals will likely be up to a half inch south of Interstate 90 and range from a half to 1 inch across the remainder of the area. High temperatures will be mainly in the 60s today and low temperatures will be in the 40s on Thursday morning. On Thursday morning, the rain will gradually move out of the area and then high pressure will gradually build across the area during the afternoon. As this occurs, skies will gradually clear from the west. High temperatures will be mainly in the lower and mid- 50s. .LONG TERM...(Thursday through Tuesday) Issued at 317 AM CDT Wed Oct 20 2021 The closed 500mb low pressure system over southern Wisconsin becomes absorbed into the larger cyclone and opens up as it moves toward New England. The precipitation ends across the area early with northwest winds and cold air advection. Forecast soundings usher in drier air behind the cold front. Shortwave trough energy from the Pacific Northwest storm system travels across southern Canada into the Northern Plains Thursday night. There is good model agreement with this wave tracking through Iowa with reinforcing cold air. 850mb temperatures drop into the +1 to -1 deg C range Friday morning, but dip colder into the 0 to -3 deg C range Saturday morning. Normal lows are in the upper 30s to lower 40s. The EC EPS show low variability with most members showing lows in the 30s or just below normal both Friday and Saturday mornings. The NAEFS has T within 1 standard deviation of below normal. Clouds may be moving into the chimney area with some stronger winds aloft Friday morning, however Saturday morning, surface high pressure is more centered over the forecast area with lighter winds and should be clearer. Each morning should see areas/widespread frost/freeze with lows in the 20s and 30s. La Crosse and some of the other typical warm spots may be the only locations to not drop below freezing Saturday morning. We are already on the tail end of the growing season and these lows will continue to put an end to it. Normal highs are 55 to 60, thus highs Friday and Saturday in the upper 40s to mid 50s are just below normal. Surface low pressure develops over the western Plains and moves into the forecast area Sunday with warm advection lifting northeast toward the Mississippi River Valley. The deterministic GFS is stronger and farther northeast with placement of the precipitation while the EC has more split flow with less precipitation over the local area. The GEFS mean is more centered over Iowa and not as far north as the deterministic model. The EC EPS has less than half of its members with precipitation and is it light. For now we will continue with pops Sunday...lower over the chimney area and higher toward Oelwein. Still some timing and intensity differences for Monday and Tuesday with troughing for the Great Lakes and then amplification and ridging following it. Until the models can resolve this, we have some pops in there with temperatures moderating into the 50s and 60s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1246 PM CDT Wed Oct 20 2021 Scattered showers and thunderstorms are possible today and tonight as a low pressure system makes its way through the area. VFR conditions will persist until late tonight when a frontal passage brings ceilings down to MVFR and possibly IFR heights. There is still some uncertainty as to how low ceilings will drop, so opted to keep LSE at MVFR ceilings for now. Southeast winds today around 5-10 knots will shift overnight as the front passes through. Northerly winds 10-15 knots will follow. Skies will gradually clear out tomorrow morning with VFR conditions returning around 16Z. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Zapotocny AVIATION...KAA
Hazardous weather outlook, Oct 20, 3:34 AM CDT, 10 hours 10 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 334 AM CDT Wed Oct 20 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-211100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 334 AM CDT Wed Oct 20 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered storms will be possible through tonight. A few of these storms may be strong to severe between 2 PM and 8 PM. These storms will be capable of producing hail up to 1 inch in diameter. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Widespread frost and freeze looks possible on both Thursday night and Friday night. This may bring an end to the growing season for much of the area. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
In the hours before
Special weather statement, Oct 20, 12:35 PM CDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service La Crosse WI 1235 PM CDT Wed Oct 20 2021 IAZ008-009-018-019-201800- Floyd IA-Chickasaw IA-Howard IA-Mitchell IA- 1235 PM CDT Wed Oct 20 2021 ...A strong thunderstorm will impact portions of southeastern Mitchell, Howard, northeastern Floyd and northwestern Chickasaw Counties through 100 PM CDT... At 1234 PM CDT, trained weather spotters reported a strong thunderstorm 8 miles southwest of Elma, or 9 miles northeast of Charles City, moving northeast at 45 mph. HAZARD...Pea size hail. SOURCE...Trained weather spotters. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Riceville, Elma, Lime Springs, Alta Vista, Chester, Colwell, Bassett, Lylahs Marsh County Park, Saratoga, Maple Leaf, Bonair, Hayden Prairie, Colwell County Park, Davis Corners, Lourdes and Deerfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4350 9247 4350 9208 4304 9251 4313 9272 TIME...MOT...LOC 1734Z 210DEG 39KT 4317 9256 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH 04
Special weather statement, Oct 20, 1:12 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service La Crosse WI
112 PM CDT Wed Oct 20 2021
IAZ009-010-MNZ087-088-095-201915-
Winneshiek IA-Howard IA-Olmsted MN-Fillmore MN-Winona MN-
112 PM CDT Wed Oct 20 2021
...Strong thunderstorms will impact portions of eastern Howard,
northwestern Winneshiek, western Winona, southeastern Olmsted and
central Fillmore Counties through 215 PM CDT...
At 112 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wykoff to near Cresco. Movement was north
at 50 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Cresco, Preston, St. Charles, Chatfield, Lewiston, Harmony,
Lanesboro, Dover, Altura, Wykoff, Fountain, Fillmore, Rushford
Village, Saratoga, Highland, Bristol, Amherst, Fremont, Pilot Mound
and Arendahl.
This includes Interstate 90 in Minnesota between mile markers 228 and
244.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4411 9209 4411 9208 4413 9208 4419 9205
4419 9185 4365 9184 4326 9221 4373 9229
TIME...MOT...LOC 1812Z 201DEG 45KT 4367 9225 4335 9222
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
04Special weather statement, Oct 20, 1:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
144 PM CDT Wed Oct 20 2021
MNZ079-088-095-WIZ032-201945-
Wabasha MN-Fillmore MN-Winona MN-Buffalo WI-
144 PM CDT Wed Oct 20 2021
...Strong thunderstorms will impact portions of western Winona,
northeastern Wabasha, eastern Fillmore and Buffalo Counties through
245 PM CDT...
At 143 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Plum City to near Kellogg to near
Lanesboro. Movement was northeast at 45 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Winona, Mondovi, Wabasha, Alma, Buffalo, Goodview, Rushford,
Lewiston, Buffalo City, Fountain City, Lanesboro, Stockton,
Rollingstone, Altura, Kellogg, Modena, Dodge, Wilson and Waumandee.
This includes Interstate 90 in Minnesota between mile markers 238 and
255.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4441 9208 4459 9202 4460 9153 4425 9153
4422 9157 4421 9160 4418 9160 4417 9161
4414 9156 4411 9155 4410 9154 4404 9157
4403 9156 4385 9172 4384 9173 4383 9173
4354 9198 4422 9198 4442 9215
TIME...MOT...LOC 1843Z 208DEG 38KT 4460 9220 4428 9195 4367 9194
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
04The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 2:30 PM CDT | Special Weather Statement | ARX | Trempealeau | 30 min |
| Oct 20, 3:01 PM CDT | Special Weather Statement | ARX | Clark, Jackson | 44 min |
| Oct 20, 12:35 PM CDT | Special Weather Statement | ARX | Howard | 25 min |
| Oct 19, 8:06 PM CDT | Special Weather Statement | ARX | Fillmore | 24 min |
| Oct 20, 1:12 PM CDT | Special Weather Statement | ARX | Fillmore | 63 min |
Nearby
Special Weather Statements in Wisconsin, 2021Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.